Nebraska, 2024

Damaging Winds in Nebraska, September 17, 2024

September 17, 2024 · NWS LBF · 3 events in 3 counties and zones

Thunderstorms developed in the Nebraska Panhandle, eastern Wyoming and northeastern Colorado during the afternoon hours of September 17th. As this activity migrated east, severe thunderstorms were reported in the eastern Nebraska Panhandle and far southwestern Nebraska during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in the Nebraska Panhandle, eastern Wyoming and northeastern Colorado during the afternoon hours of September 17th. As this activity migrated east, severe thunderstorms were reported in the eastern Nebraska Panhandle and far southwestern Nebraska during the evening hours. This activity then weakened as it tracked east as a line of thunderstorms from the central Sandhills, south into central and southwestern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 17, 4:34 PM MST, 1 hour 1 minute earlier. Its key messages:

  • Strong to severe thunderstorms are expected to move into western Nebraska Nebraska this evening with the primary threat being damaging wind gusts of up to 80 mph..
  • Strong southerly winds gusting up to 50 mph across much of the region will continue to create elevated to near critical fire weather conditions into this evening,mainly west of Hwy 83.
  • Active weather looks to return this weekend into early next week as another trough within southwest flow aloft tracks across the area. At this time, precise details remain somewhat uncertain.
Area forecast discussion, Sep 17, 4:34 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Tue Sep 17 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are expected to move into
  western Nebraska Nebraska this evening with the primary threat
  being damaging wind gusts of up to 80 mph..

- Strong southerly winds gusting up to 50 mph across much of the
  region will continue to create elevated to near critical fire
  weather conditions into this evening,mainly west of Hwy 83.

- Active weather looks to return this weekend into early next
  week as another trough within southwest flow aloft tracks
  across the area. At this time, precise details remain somewhat
  uncertain.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 248 PM CDT Tue Sep 17 2024

After nearly full sun into this afternoon, temperatures have reached
well into the 90s with a well mixed boundary layer getting high
momentum winds winds aloft to the surface with gusts of 35 to
45mph across central and western Nebraska. Given low humidity
and dry fuels west of Hwy 83 there will be enhanced to near
critical fire conditions into this evening.

A cold front approaching from the west is triggering thunderstorms
upstream over the higher terrain and this activity will
eventually come off the terrain and move thorugh the panhandle
and into the western sandhills early this evening. Dry air is
keeping instability limited to the west though mechanical lift
and modest lapse rates aloft will fuel initial development.
However the dry boundary layer with steep low level lapse rates
and widespread DCAPE values of 1400J/kg will aid downward
momentum transfer and create robust thunderstorm outflows.
There will be potential for significant winds in excess of 75mph
as the thunderstorms move in early this evening west of west of
Hwy 83, and especially out to Hwy 61. Greater instability to
the east will start to wane with loss of daytime heating as the
storms continue moving east to the Hwy 83 corridor later this
evening, though strops will maintain potential for winds in
excess of 60mph through Hwy 83 before diminishing as the
continue further east through the overnight hours.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 248 PM CDT Tue Sep 17 2024

While moderate uncertainty continues through the extended
period, the latest run of ensembles seems to be favoring the
initial closed low over the northern Rockies moving
northeastward into southern Canada through the end of the week,
while the second closed low takes a more southerly track through
southern CA and the Four Corners and moving across the Plains
this weekend. The result will be high confidence in temperatures
trending cooler with readings generally below normal this
weekend and into the first part of next week, though confidence
in precipitation is much lower. There is disagreement among
ensemble members with varying degrees of run-to-run consistency
as to how rapidly and how much the second low fills as it moves
into the Plains, as well as exactly how far south the system
will dig. This has direct implications for precipitation
potential this weekend with potential for a tight north/south
gradient between little precipitation north and significant
precipitation south, and this is evident with dispersion
increasing in QPF plumes through the weekend. Box and whisker
plots also show the uncertainty with a range of about 0.40
inches in the 25th percentile to 1.39 inches in the 75th
percentile at North Platte for 24 hour precipitation ending
Sunday morning, and these numbers become 0.10 and 0.84 at
Valentine. So after 2 dry days Wednesday and Thursday we will
see a steadily increasing potential for precipitation through
the weekend with the possibility for significant precipitation
mainly limited to locations from Imperial through North Platte
to O'Neill southward. Uncertainty continues into the first part
of next week with potential for unsettled conditions in
northwest flow aloft.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 635 PM CDT Tue Sep 17 2024

A line of thunderstorms will approach southwest Nebraska
terminals over the next several hours, with an increasing threat
for brief MVFR CIGs/visibilities along with gusty, erratic
winds. This line will quickly move from west to east across
western and north central Nebraska, exiting the area prior to
sunrise tomorrow morning. VFR conditions are then expected to
prevail across the area tomorrow afternoon and evening.

Winds remain strong from the south into tonight (gusts 25-35kts),
with a gradual weakening into sunrise tomorrow morning. Winds
then remain gusty near the Pine Ridge tomorrow afternoon, at
around 25 to 30kts from the south. South winds will be weaker
elsewhere, at 10 to 15kts tomorrow.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Brown
Hazardous weather outlook, Sep 17, 1:27 PM MST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
327 PM CDT Tue Sep 17 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
327 PM CDT Tue Sep 17 2024 /227 PM MDT Tue Sep 17 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Elevated to near critical fire weather conditions west of Hwy 83 and
especially from Hwy 61 westward primarily due to strong southerly
winds.

Thunderstorms will move eastward out of the panhandle and into the
western sandhills early this evening with potential for damaging
winds in excess of 75mph. The storms will continue moving eastward
with potential for winds in excess of 60mph along the Hwy
83 corridor late this evening. Storms will then be diminishing as
they move further east of Hwy 83 overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for thunderstorms exist Friday night through
Sunday. At this time, the threat for severe storms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 17, 3:03 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
503 PM CDT Tue Sep 17 2024

NEZ059-071-172245-
Frontier NE-Lincoln NE-
503 PM CDT Tue Sep 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES THROUGH 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Curtis, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Curtis, Brady, Moorefield, Maywood, Cottonwood Canyon State Wildlife
Management Area, Hansen Memorial Reserve State Wildlife Management
Area, Jeffrey Canyon State Wildlife Management Area, and Vroman.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 192 and 207.
 Highway 83 between mile markers 44 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

&&

LAT...LON 4063 10071 4112 10047 4104 10022 4091 10023
      4054 10050
TIME...MOT...LOC 2202Z 204DEG 29KT 4066 10057

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The North Platte radar (KLNX), 174 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garden

When
September 17, 5:35 PM MST
Where
Garden County, 2.08 mi NE of Lisco
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.520, -102.590

Coop observer estimated 70 MPH winds at this location.

Thunderstorm Wind, Sheridan

When
September 17, 6:19 PM MST
Where
Sheridan County, 5.62 mi S of White Clay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.920, -102.550

Public estimated wind gusts of 60 MPH at this location.

Thunderstorm Wind, Keith

When
September 17, 6:46 PM MST
Where
Keith County, 3.32 mi NW of Keystone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.250, -101.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212905, 1212906, 1212907.